People who are familiar with drug abuse frequently encounter overdose. An overdose occurs when someone has consumed too much of a substance and it begins to have adverse effects on their body. If not treated, an overdose can be fatal. While there are some common signs of overdose, the actual symptoms vary depending on the individual taking the drug. Symptoms can range from mild discomfort to severe problems like breathing difficulties or coma.
Signs of Overdose
There are many signs that someone may have overdosed. These include:
Pinpoint pupils are a classic sign of opioid overdose. Drugs like heroin and morphine constrict the pupils, making them small even in dark environments. Other drugs can also cause constricted pupils, including cocaine and methamphetamines.
Another common sign of an overdose is irregular or slowed breathing. Breathing may be shallow, slow, or intermittent.
Slowed heart rate
When someone overdoses on a drug, their heart rate may also become irregular, which causes the person to become pale and sweaty. Additionally, overdoses can cause a slowed pulse or blood pressure.
In some cases, an overdose may cause delirium. This state of disorientation and confusion makes the person appear as though they are in a haze or unable to understand what others around them are saying.
Cold, clammy skin
An overdose typically causes cold, clammy skin and a drop in body temperature.
Vomiting or nausea
Overdoses can cause vomiting and nausea, which may lead to dehydration.
In some cases, an overdose can result in seizures, which typically last for around 30 minutes before the person becomes unconscious.
Overdoses can cause the person to become unresponsive and stop moving. Additionally, they may have a blank stare on their face, experience pinpoint pupils or look sleepier than usual.
Slurred speech or confusion
Slurred speech or confusion can happen during an overdose as well. This is typically due to a rise in blood pressure from the drug.
Weakness or fainting
Overdoses can also cause weakness and fainting. This can be a sign of low blood pressure.
Sleepiness or drowsiness
When someone experiences an overdose, they may also fall into a deep sleep. In cases of severe overdoses, this can sometimes lead to coma or death.
Coma is a possibility during an overdose. When someone does not receive immediate medical attention after overdosing, they may fall into a coma and experience brain damage as a result. Severe cases of overdoses can cause death.
Drugs That Lead To Overdose
Many different drugs can lead to overdose. These include:
Cocaine is a stimulant drug that causes increased energy, heart rate, and blood pressure. This substance can cause an overdose because the user may take too much of it. When they do so, their blood pressure drops dramatically, leading to serious health problems and even death.
Methamphetamine is a stimulant drug that causes an increase in energy and alertness, as well as mood swings and psychosis. It may also overstimulate the cardiovascular system, which can lead to heart failure or death.
When someone consumes too much alcohol, they may lose consciousness, vomit, and have respiratory failure. An overdose can lead to coma or worse.
When someone overdoses on heroin, it’s typically due to respiratory depression. In other words, the person stops breathing when they take too much of the drug. This can lead to brain damage or death.
A benzodiazepine overdose is typically due to respiratory depression. This can lead to brain damage or death as well. Benzodiazepines are often prescribed to treat anxiety, muscle spasms, seizures, and insomnia. However, they can be highly addictive if misused. When someone misuses their prescription or takes someone else’s medication, they risk experiencing an overdose.
Overdoses on opioids are typically due to respiratory depression or cardiac arrest. Overdosing on these drugs can lead to brain damage, coma, and even death. Opioids include prescription painkillers like Oxycodone, Vicodin, and OxyContin.
Overdoses on methadone typically happen because of respiratory depression. This drug is commonly used to treat opioid addiction and can be deadly if not taken as prescribed. Methadone has similar effects to opioids and benzodiazepines.
GHB is an illicit drug that causes euphoria, increased sex drive, and intoxication. A person who overdoses on GHB will typically experience respiratory depression. This can lead to brain damage, coma, death, or other health issues if not treated immediately.
Ecstasy is a drug that causes intense euphoria and elevated moods. An overdose on ecstasy can cause seizures, strokes, heart failure, or kidney or lung failure. Conclusively, an overdose can be hazardous to someone’s health. If you suspect that someone is overdosing, it’s important to call emergency services immediately. If you need assistance in your recovery journey or want to know more about the signs of overdose, call us today. Our helpline is available 24/7 at 844-639-8371.